Graphs and Combinatorics

, Volume 27, Issue 6, pp 785–797 | Cite as

Maximum Hitting of a Set by Compressed Intersecting Families

Original Paper

Abstract

For a family \({\mathcal{A}}\) and a set Z, denote \({\{A \in \mathcal{A} \colon A \cap Z \neq \emptyset\}}\) by \({\mathcal{A}(Z)}\). For positive integers n and r, let \({\mathcal{S}_{n,r}}\) be the trivial compressed intersecting family\({\{A \in \big(\begin{subarray}{c}[n]\\r \end{subarray}\big) \colon 1 \in A\}}\), where \({[n] := \{1, \ldots, n\}}\) and \({\big(\begin{subarray}{c}[n]\\r \end{subarray}\big) := \{A \subset [n] \colon |A| = r\}}\). The following problem is considered: For rn/2, which sets \({Z \subseteq [n]}\) have the property that \({|\mathcal{A}(Z)| \leq |\mathcal{S}_{n,r}(Z)|}\) for any compressed intersecting family \({\mathcal{A}\subset \big(\begin{subarray}{c}[n]\\r \end{subarray}\big)}\)? (The answer for the case \({1 \in Z}\) is given by the Erdős–Ko–Rado Theorem.) We give a complete answer for the case |Z| ≥ r and a partial answer for the much harder case |Z| < r. This paper is motivated by the observation that certain interesting results in extremal set theory can be proved by answering the question above for particular sets Z. Using our result for the special case when Z is the r-segment \({\{2, \ldots, r+1\}}\), we obtain new short proofs of two well-known Hilton–Milner theorems. At the other extreme end, by establishing that \({|\mathcal{A}(Z)| \leq |\mathcal{S}_{n,r}(Z)|}\) when Z is a final segment, we provide a new short proof of a Holroyd–Talbot extension of the Erdős-Ko-Rado Theorem.

Keywords

Erdős–Ko–Rado Theorem Intersecting family Compressed family 

Mathematics Subject Classification (2000)

05D05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Daykin D.E.: Erdős-Ko-Rado from Kruskal-Katona. J. Combin. Theory Ser. A 17, 254–255 (1974)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Deza M., Frankl P.: The Erdős–Ko–Rado theorem—22 years later. SIAM J. Algebraic Discret. Methods 4, 419–431 (1983)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Erdős P., Ko C., Rado R.: Intersection theorems for systems of finite sets. Quart. J. Math. Oxford (2) 12, 313–320 (1961)CrossRefGoogle Scholar
  4. 4.
    Erdős P., Rado R.: Intersection theorems for systems of sets. J. London Math. Soc. 35, 85–90 (1960)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Erdős P.L., Seress Á., Székely L.A.: Erdős-Ko-Rado and Hilton-Milner type theorems for intersecting chains in posets. Combinatorica 20, 27–45 (2000)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Frankl P.: On intersecting families of finite sets. J. Combin. Theory Ser. A 24, 146–161 (1978)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Frankl P.: The shifting technique in extremal set theory. In: Whitehead, C. (ed). Combinatorial Surveys, pp. 81–110. Cambridge University Press, London (1987)Google Scholar
  8. 8.
    Frankl P., Furedi Z.: Non-trivial intersecting families. J. Combin. Theory Ser. A 41, 150–153 (1986)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Frankl P., Tokushige N.: Some best possible inequalities concerning cross-intersecting families. J. Combin. Theory Ser. A 61, 87–97 (1992)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Hajnal A., Rothschild B.: A generalization of the Erdős–Ko–Rado theorem on finite set systems. J. Combin. Theory Ser. A 15, 359–362 (1973)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Hilton A.J.W., Milner E.C.: Some intersection theorems for systems of finite sets. Quart. J. Math. Oxford (2) 18, 369–384 (1967)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Holroyd F.C., Talbot J.: Graphs with the Erdős-Ko-Rado property. Discret. Math. 293, 165–176 (2005)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Katona G.O.H.: A simple proof of the Erdős–Chao Ko–Rado theorem. J. Combin. Theory Ser. B 13, 183–184 (1972)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Katona, G.O.H.: A theorem of finite sets. In: Theory of Graphs, Proc. Colloq. Tihany, Akadémiai Kiadó, pp. 187–207. Academic Press, New York (1968)Google Scholar
  15. 15.
    Kruskal J.B.: The number of simplices in a complex. In: Bellman, R. (ed). Mathematical optimization techniques, pp. 251–278. University of California Press, Berkeley, California (1963)Google Scholar

Copyright information

© Springer 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MaltaMsidaMalta

Personalised recommendations